Alert archive / Kansas / Tornado Warnings in 2010
Tornado Warning 18, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 10, 2010, 1:33 PM CDT for Wichita County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2010, 1:33 PM CDT (18:33 UTC)
- Expired
- May 10, 2010, 2:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
County Wichita County, KS
The radar
The Goodland radar (KGLD), 96 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 1:35 PM CDT | TORNADO | Marienthal, KS | TORNADO TOUCHED DOWN EAST EDGE OF TOWN ON GRANT STREET. SHED DAMAGED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 12:36 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 531 m²/s²
- 0-3 km storm-relative helicity
- 603 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
226
WFUS53 KGLD 101833
TORGLD
KSC203-101915-
/O.NEW.KGLD.TO.W.0018.100510T1833Z-100510T1915Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
133 PM CDT MON MAY 10 2010
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN WICHITA COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 215 PM CDT
* AT 131 PM CDT...THE PUBLIC REPORTED A TORNADO NEAR MARIENTHAL.
DOPPLER RADAR SHOWED THIS TORNADO MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN WICHITA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3869 10134 3869 10112 3856 10111 3845 10111
3845 10135
TIME...MOT...LOC 1834Z 220DEG 31KT 3856 10117
$$
/KILLINGSWORTH3 follow-up statements
513
WWUS53 KGLD 101846
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1246 PM MDT MON MAY 10 2010
KSC203-101915-
/O.CON.KGLD.TO.W.0018.000000T0000Z-100510T1915Z/
WICHITA KS-
146 PM CDT MON MAY 10 2010
...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHEASTERN WICHITA
COUNTY UNTIL 215 PM CDT...
AT 136 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO. THIS
TORNADO WAS LOCATED 6 MILES NORTHEAST OF MARIENTHAL...MOVING
NORTHEAST AT 35 MPH.
OTHER BRIEF TORNADOES MAY DEVELOP ALONG A LINE OF THUNDERSTORMS
ACROSS MUCH OF EASTERN WICHITA COUNTY. TORNADOES WILL MOVE NORTHEAST
AT AROUND 20 MPH.
LOCATIONS IMPACTED INCLUDE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3869 10134 3869 10112 3856 10111 3845 10111
3845 10135
TIME...MOT...LOC 1845Z 220DEG 31KT 3863 10109
$$
/KILLINGSWORTH004
WWUS53 KGLD 101859
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1259 PM MDT MON MAY 10 2010
KSC203-101915-
/O.CON.KGLD.TO.W.0018.000000T0000Z-100510T1915Z/
WICHITA KS-
159 PM CDT MON MAY 10 2010
...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHEASTERN WICHITA
COUNTY UNTIL 215 PM CDT...
AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS STORM WAS
LOCATED 7 MILES NORTHEAST OF MARIENTHAL...MOVING NORTHEAST AT 35 MPH.
BRIEF TORNADOES COULD DEVELOP AT ANY TIME ALONG A LINE OF
THUNDERSTORMS ACROSS EXTREME EASTERN WICHITA COUNTY NEAR THE SCOTT
COUNTY LINE.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHEASTERN WICHITA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3869 10134 3869 10112 3856 10111 3845 10111
3845 10135
TIME...MOT...LOC 1859Z 220DEG 31KT 3861 10113
$$
/KILLINGSWORTH663
WWUS53 KGLD 101915
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
115 PM MDT MON MAY 10 2010
KSC203-101924-
/O.EXP.KGLD.TO.W.0018.000000T0000Z-100510T1915Z/
WICHITA KS-
215 PM CDT MON MAY 10 2010
...THE TORNADO WARNING FOR NORTHEASTERN WICHITA COUNTY WILL EXPIRE AT
215 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 7 PM CDT.
LAT...LON 3869 10134 3869 10112 3856 10111 3845 10111
3845 10135
TIME...MOT...LOC 1914Z 220DEG 31KT 3871 10102
$$
/KILLINGSWORTHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 10, 6:51 AM CDT, 6 hours 42 minutes earlier.
Area forecast discussion, May 10, 6:51 AM CDT, 6 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 551 AM MDT MON MAY 10 2010 .DISCUSSION... 251 AM MDT MON MAY 10 2010 THERE WILL BE NUMEROUS FORECAST PROBLEMS THROUGH WEDNESDAY NIGHT. SATELLITE SHOWING A MORE AMPLIFIED FLOW DEVELOPING FROM THE CENTRAL PACIFIC TO NEAR THE WEST COAST. THIS TRANSITIONS TO A MORE PROGRESSIVE FLOW OVER THE COUNTRY. OVER THE DESERT SOUTHWEST... SHORTWAVE TROUGH THAT IS CAUSING THIS INITIAL BOUT OF ACTIVE WEATHER IS MOVING THROUGH THE DESERT SOUTHWEST. STRONG LEE TROUGH USHERING IN PLENTIFUL LOW LEVEL MOISTURE. AT JET LEVEL...THE NAM FOLLOWED BY THE ECMWF HAD THE JET WINDS THE BEST ALONG THE COAST OF CALIFORNIA BUT THE MAIN CORE IS STILL OVER THE OCEAN. THE GFS/UKMET WERE A LITTLE TOO FAR EAST THE HIGHER SPEEDS. AT MID LEVELS...ALL THE MODELS BESIDES THE RUC WERE TOO FAR EAST/NOT FAR ENOUGH SOUTH WITH OUR INCOMING WAVE FOR THE DAY BASED ON SATELLITE. THE RUC AND THE NAM ON THE UPPER AIR ANALYSIS DID THE BEST. AT LOW LEVELS...THE ECMWF WAS DOING THE BEST ON THE SURFACE WIND/PRESSURE FIELD FOLLOWED BY THE NAM. ENOUGH DIFFERENCES IN HOW THE MODELS FOR TODAY IN THEIR HANDLING OF THE SURFACE EVOLUTION THAT THERE IS A HIGH DEGREE OF UNCERTAINTY. EARLIER THE NAM WAS FURTHER SOUTH THAN ANYONE WHICH MEANT IT KEPT THE STRONGEST WINDS SOUTH OF THE AREA...KEPT THE STRATUS OVER MOST OF THE AREA THROUGH MOST OF THE DAY...AND WAS FURTHER SOUTH AND WEST WITH THE DRY LINE. THE ECWMF DID SUPPORT THIS AND EVENT THE SREF AND OVERALL MODEL CONSENSUS. THE JET POSITION AND WARM AIR ADVECTION PATTER ALOFT SUPPORTED THE FURTHER SOUTH. SURE ENOUGH THE 06Z RUC HAS COME IN AND IS TRENDING TOWARD THE NAM. EARLY ON WILL USE A BLEND OF THE NAM/ECMWF/RUC AND THEN USE A MODEL/PERSISTENCE BLEND AFTER THAT. TODAY/TONIGHT...IF NAM IS RIGHT WILL HAVE MUCH COOLER MAXES THAN CURRENTLY CALLED FOR. HOWEVER...ENOUGH THERE TO START GOING COOLER FOR THE DAY. ALSO LOOK TO HAVE DRIZZLE/FOG THIS MORNING BEFORE THE UPPER DYNAMICS START GETTING THERE ACT TOGETHER. STORMS COULD BE STARTED BY 18Z. ALSO RAISED POPS AS WELL CONSIDERING THERE THE DRY LINE/FRONT IS COMING IN AT. HIGHEST POPS WILL BE WEIGHTED IN THE NORTHEAST. PRECIPITATION SHOULD BE DONE BY 00Z BUT LEFT IN A SLIGHT CHANCE EARLY IN THE EAST TO ACCOUNT FOR ANY SLOWING. TUESDAY/TUESDAY NIGHT...RIDGING AT SURFACE AND ALOFT SHOULD KEEP THE ENTIRE DAY QUIET. NOT SURE HOW MUCH CLOUD COVER WILL BE AROUND BUT UPSLOPE FLOW INCREASES DURING THE DAY. WILL KEEP TEMPERATURES NEAR TO SLIGHTLY BELOW GUIDANCE. MAIN LIFT AND PRECIPITATION REMAINS WEST OF THE FORECAST AREA THROUGH THE DAY. BIG DIFFERENCE IN MODEL PRECIPITATION OUTPUT FOR THE NIGHT. INITIAL LOOK AT THE MODELS WOULD SAY WE ARE GOING TO BE DRY SLOTTED. HOWEVER...IT LOOKS AS IF A MAJOR WARM AIR ADVECTION DEVELOPS ACROSS THE FORECAST AREA DURING THE NIGHT. THE GFS AND ESPECIALLY SHOW THIS WELL ON THE 305 SURFACE. WILL UP THE POPS OVER MOST OF THE AREA. WEDNESDAY/WEDNESDAY NIGHT...LOOKS LIKE THE MAIN LIFT/UPGLIDE IS OVER THE NORTHEAST PORTION OF THE AREA DURING THE MORNING AND WILL WEIGHT THE POPS IN THAT DIRECTION. AREA LOOKS TO BE SOCKED IN WITH STRATUS PRIOR TO THE COLD FRONT ARRIVING. AS A RESULT WILL KEEP THE COOL TEMPERATURES THAT ARE CURRENTLY FORECAST IN PLACE. DEPENDING ON HOW MUCH CLOUD COVER/STRONG THE WINDS ARE...WEDNESDAY NIGHT COULD BE CHILLY/MUCH BELOW NORMAL. WILL TREND THE LOW TEMPERATURES DOWN SOME TO ACCOUNT FOR THIS. THANKS TO ALL FOR THE COLLABORATION BULLER && .AVIATION... 546 AM MDT MON MAY 10 2010 FOR THE 18Z TAFS... AT KGLD...RAPIDLY CHANGING CONDITIONS EXPECTED THIS AFTERNOON. FOG/STRATUS WILL PERSIST INTO EARLY AFTERNOON AHEAD OF THE DRY LINE...WHICH WILL LIKELY STALL OUT NEAR OR JUST WEST OF KGLD. THUNDERSTORMS LIKELY TO DEVELOP ALONG THE DRY LINE EARLY THIS AFTERNOON...AND WITH NORTHEAST STORM MOTION COULD IMPACT THE TERMINAL WITH BRIEF GUSTY WINDS AND PERHAPS HAIL. LATER THIS AFTERNOON...A COLD FRONT WILL SWEEP THROUGH WITH WINDS SHIFTING TO NORTHWEST AND THUNDERSTORMS ENDING. AT KMCK...WILL BE SOCKED IN WITH STRATUS AND FOG THROUGH MOST OF THE AFTERNOON. AS SUCH...THUNDERSTORM CHANCES APPEAR SMALL. COLD FRONT WILL SWEEP THROUGH LATER THIS AFTERNOON....WITH GRADUALLY IMPROVING CIGS AND VISIBILITY. 024 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, May 10, 11:15 AM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1015 AM MDT MON MAY 10 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1015 AM MDT MON MAY 10 2010 /1115 AM CDT MON MAY 10 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG A DRY LINE WHICH WILL BE LOCATED FROM IDALIA COLORADO TO GOODLAND AND RUSSELL SPRINGS KANSAS. ALONG AND JUST EAST OF THOSE AREAS...A FEW SEVERE STORMS WILL BE POSSIBLE...INCLUDING SUPERCELLS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND TORNADOES. A COLD FRONT WILL SWEEP ACROSS THE REGION LATE THIS AFTERNOON AND EVENING...ENDING THE THREAT OF STORMS BY MID EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT...FRIDAY NIGHT AND SATURDAY. AT THIS TIME...NONE OF THESE STORMS IS EXPECTED TO BECOME SEVERE WITH CLOUD TO GROUND LIGHTNING AS THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. 024
In the hours before
Local storm report, May 10, 1:26 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1226 PM MDT MON MAY 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 PM FUNNEL CLOUD 15 S LEOTI 38.27N 101.36W
05/10/2010 WICHITA KS TRAINED SPOTTER
&&
50The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 1:23 PM CDT | Tornado Warning | GLD | Wichita | 52 min |
| May 10, 1:38 PM CDT | Tornado Warning | GLD | Logan | 67 min |
| May 10, 2:01 PM CDT | Tornado Warning | GLD | Logan | 59 min |
| May 10, 2:08 PM CDT | Tornado Warning | GLD | Wallace | 52 min |
| May 10, 2:42 PM CDT | Tornado Warning | GLD | Gove, Logan | 35 min |
| May 10, 2:55 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 42 min |
| May 10, 3:05 PM CDT | Tornado Warning | GLD | Greeley, Wallace | 28 min |
| May 10, 3:23 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 67 min |
| May 10, 4:00 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 60 min |
Nearby
Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.